Archive | November 2012

Clexane gets easier

After my slightly awkward first demonstration of self-injecting myself with the anti-coagulant Clexane, I thought I’d post another video demonstrating that, by 6 weeks later, it’s getting a lot more routine.  There are still occasions when it can be mildly painful, but it’s only brief.  Most of the time, as long as you start off slowly, it can be almost entirely pain-free.

Here’s the link to Youtube: http://youtu.be/YRrtIwUuN8Q

Or direct here:

Advertisements

TGI Friday

Well, TGI Friday.  I’ve now had a week on 100mg of thalidomide daily (as compared to the 50mg that I was on for the previous cycle) and I’ve certainly noticed a difference.  In the last cycle I seemed to build up a tolerance to the sedative effects of the thalidomide pretty quickly, to the extent that by the end of that cycle I wasn’t really affected by it.  Having upped the dose for this cycle, the brain-fugg and general doziness has returned, and indeed is more pronounced than last time.  Hence I’m rather pleased that it’s Friday, which means it’s steroid day.  Nothing like a shot of dexamethasone in the morning as a little pick-me-up.  At least I should be operating a little more normally for the next couple of days.  And of course the steroid flicks the appetite switch in the brain (or more accurately, it jams the switch in the “feed me, feed me NOW” setting and then snaps off the switch so no-one else can interfere), so TGI Fridays sounds quite attractive right now…

Physical activity after myeloma diagnosis

I was interested by this article I saw in the news feed of the Myeloma UK website, discussing a decline in physical activity after myeloma diagnosis.  There’s a couple of things I find slightly curious, in particular the statement that “the research surveyed 229 myeloma patients and found that participation in physical activity declined significantly from pre-diagnosis levels”.  From the way this is formulated, this suggests to me that rather than the decline in physical activity being solely a result of the physical effect of the myeloma, it seems to be as much a psychological reaction of the patient to hearing the diagnosis.

Beyond the article itself, I’m also interested to read the experiences of other myeloma patients who have commented on the article.  One thing that stands out is that the great majority of them are clearly a lot older than I am, and also were only diagnosed after they already had some significant physical problem, often bone-related such as a crushed vertebra or suspected osteoporosis.  I’m clearly fortunate in that (due to also having AL amyloidosis and the more visible symptoms [tongue/eyelids] which that brought) I’ve been diagnosed at what seems to be an unusually early stage.  The article emphasizes that regular physical exercise is beneficial for myeloma patients, so getting out for my lunchtime runs seems to be a particularly good idea.  Keep on plodding….

End of Cycle #4, Start of Cycle #5

On Friday I started cycle#5 of my 5th cycle of “induction” chemo.  This was also my second cycle with thalidomide replacing cyclophosphamide in my treatment mix.  At my clinic appointment on Tuesday, I discussed with the registrar my experience of the new drug mix , which has generally been fine.  When I first started taking the thalidomide it did knock me out somewhat (though I take it at night, so it was not such a problem) and if I took it too late I could still feel the effects the next morning.  I think it’s normal to build up a tolerance to these side effects of thalidomide and certainly in the last couple of weeks of the last cycle I found that I was less affected by these sedative effects.

I also had one minor episode of ankle oedema (swelling) one evening early on in the last cycle, which was pretty easily resolved by transferring to the sofa and putting my feet up.  Probably the more significant side effects of taking thalidomide are a) the increased risk of blood clots, so as I’ve demonstrated here I’m also self-injecting Clexane (an anti-coagulant) in the evenings, which is fine once you get the knack; and b) the possibility of peripheral neuropathy (numbness in the finger and toes tips), which I seem to have pretty well entirely avoided so far (perhaps a hint of in my right hand thumb and index finger tips, but it’s marginal to the point of non-existence – I don’t think I’d have identified it if I hadn’t been warned to watch for it).

The one further side-effect, related to taking the anti-coagulant, is that it seems to be increasing the intensity (though not the frequency) with which I get the purpura / ecchymoses (minor rash-like bleeding) on my eyelids.  I’ve commented on these before and they haven’t really changed much since then, in that they come every couple of weeks or so and then take a few days to go (depending on how intense they are).  Here’s an example of the slightly more intense version resulting from the Clexane:

Moving on to cycle #5, the registrar agreed that I was generally tolerating the thalidomide well, so has moved me on to a higher dose (100mg daily, rather than 50mg), which is in fact a more ‘normal’ dosage (the maximum being 200mg/daily) and the 50mg was something of a gentle introduction.  Thus far it seems fine, though the original effect of tending to knock me out on the sofa if I settle down to watch something an hour or so after I’ve taken it is back based on last night’s experience…